Codeine and tramadol can cause breathing problems for children

 

The US Food and Drug Administration (FDA), recently released a warning about two opioid (strong narcotic) pain medicines that can cause life-threatening breathing problems in young children. These two medicines, codeine (also used in some cough and cold medicines) and tramadol, need to be prescribed by a doctor (in some states, codeine is available as an over-the counter [OTC] medicine).

See Table 1 for a list of prescription codeine and tramadol medicines. These medicines can cause slowed or difficult breathing and even death, especially in children younger than age 12. Mothers who are breastfeeding can also pass high levels of opioids to their babies through their breast milk. This can make the infant sleepy, have difficulty breastfeeding, or have serious breathing problems.

list of tramadol and codeine

In the warning, FDA states that codeine and tramadol should not be prescribed for:

• Children younger than age 12
• Mothers who are breastfeeding
• Children younger than age 18 following surgery to remove tonsils and/or adenoids
• Children ages 12 to 18 who are obese or have conditions that affect breathing.

As a result, FDA is requiring label changes to all prescription medicines containing these codeine and tramadol.

Here’s what you can do: Ask your doctor about alternative treatments for your child. Read the label on all prescription (and OTC) bottles to see if the medicine contains codeine or tramadol. Ask your pharmacist about the medicine. If your child is taking a medicine that contains codeine or tramadol, or is exposed to the medicine (through breastmilk), look for signs of breathing problems. Common signs include slow or shallow breathing, difficulty or noisy breathing, confusion, more than usual sleepiness, trouble breastfeeding, or limpness. If you notice any of these signs, stop the medicine and call 911 or go to an emergency room.

Created on April 21, 2017

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work